Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 27, 2008, 9:46 PM CDT for Borden County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2008, 9:46 PM CDT (02:46 UTC)
- Expired
- May 28, 2008, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Borden County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 280246 FFWMAF TXC033-280545- /O.NEW.KMAF.FF.W.0007.080528T0246Z-080528T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 946 PM CDT TUE MAY 27 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... BORDEN COUNTY IN WEST TEXAS... * UNTIL 1245 AM CDT * AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO BORDEN COUNTY. THESE THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH. RAINFALL TOTALS MAY REACH 4 INCHES. FLASH FLOODING OF STREETS...LOW WATER CROSSINGS... AND OTHER LOW LYING AREAS IS EXPECTED OVER THE NEXT FEW HOURS. MOTORISTS TRAVELING ALONG ANY ROADWAY SHOULD USE EXTREME CAUTION AS FLASH FLOODING CAN OCCUR VERY RAPIDLY. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... GAIL... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3253 10118 3253 10169 3295 10168 3295 10118 TIME...MOT...LOC 0241Z 234DEG 16KT 3259 10161 $$
1 follow-up statement
000 WGUS74 KMAF 280448 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1148 PM CDT WED MAY 27 2008 TXC033-280545- /O.CON.KMAF.FF.W.0007.000000T0000Z-080528T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BORDEN- 1148 PM CDT WED MAY 27 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR BORDEN COUNTY... AT 1137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT FLASH FLOODING THROUGHOUT BORDEN COUNTY. WHILE STORMS HAVE MOVED OUT OF THE AREA...FLOODING IS EXPECTED TO CONTINUE OVER THE NEXT HOUR OR SO. RAINFALL TOTALS ACROSS THE AREA OF NEAR 4 INCHES HAS BEEN ESTIMATED BY RADAR AND SATELLITE. ANY FURTHER RAINFALL TONIGHT WILL LIKELY LEAD TO REOCCURRING FLASH FLOODING OF STREETS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR WEST TEXAS. LAT...LON 3253 10118 3253 10169 3295 10168 3295 10118 TIME...MOT...LOC 0442Z 234DEG 16KT 3291 10109 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:33 PM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, May 27, 2:33 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT TUE MAY 27 2008 .DISCUSSION... CONVECTION A CONCERN AGAIN TODAY THOUGH NOT QUITE AS MUCH AS HAS BEEN THE PAST SEVERAL DAYS. CU SEEN DEVELOPING OVER THE DAVIS MTS AT THE MOMENT THANKS TO A NICE PLUME OF MID LEVEL MOISTURE ADVECTING NORTH OUT OF MEXICO. NAM SHOWS DECENT SHEAR VALUES FOR THIS AFTERNOON IN THIS AREA BUT STABILITY QUICKLY INCREASES EAST AND TSTMS WILL HAVE TROUBLE SURVIVING LONG OFF THE MOUNTAINS. PERHAPS THE MOST FAVORABLE AREA FOR INITIATION TODAY WILL BE IN THE NORTHWESTERN PERMIAN BASIN WHERE THE CAP IS WEAK...INSTABILITY AND SHEAR IS BETTER...AND THERE WILL BE A DRYLINE/FRONT INTERACTION FOR CONVERGENCE. THE DRYLINE ITSELF IS NOT AS CRISP AS RECENT DAYS SO DO NOT SEE A LOT OF CONVERGENCE ALONG IT. CONVECTION ALONG THE DRYLINE WILL NEED UPPER SUPPORT TO HELP IT ALONG WHICH CURRENTLY IS NOT OBVIOUS ON WV IMAGERY THOUGH IT APPEARS A WEAK S/W MAY BE ABOUT TO ENTER WEST TEXAS FROM MEXICO. AFTER TODAY...LOOK FOR THUNDERSTORM ACTIVITY TO REMAIN ALONG THE MOUNTAINS AS SOUTHEASTERL LOW LEVEL FLOW KEEPS THE DRYLINE BACKED UP TO THE WEST. LEFT SLT CHC POPS IN THROUGH THURSDAY BUT AN UPPER LEVEL HIGH BECOMES ESTABLISHED OVER THE AREA BY THE WEEKEND LEAVING US HIGH AND DRY OVER THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL KEEP WINDS DOWN SO THERE SHOULD NOT BE MUCH FIRE WEATHER WORRIES THROUGH THE PERIOD DESPITE CONTINUING DRY AIR AT THE SURFACE. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 93 68 95 / 30 10 10 0 CARLSBAD NM 64 94 64 91 / 10 20 20 20 DRYDEN TX 70 93 69 92 / 20 10 10 0 FORT STOCKTON TX 69 97 68 96 / 20 10 10 0 GUADALUPE PASS TX 64 86 64 87 / 10 20 20 20 HOBBS NM 66 95 66 93 / 20 20 20 10 MARFA TX 58 90 54 88 / 20 20 10 10 MIDLAND INTL AIRPORT TX 71 93 66 95 / 30 10 10 0 ODESSA TX 72 94 67 94 / 30 10 10 0 WINK TX 73 100 71 100 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, May 27, 1:10 PM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM CDT TUE MAY 27 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A TATUM TO MARFA LINE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST PERMIAN BASIN. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE. SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 27, 4:03 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT TUE MAY 27 2008 TXZ075-272145- PECOS- 403 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF FORT STOCKTON OVER WEST CENTRAL PECOS COUNTY AT 403 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 27, 6:47 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LAMESA 32.73N 101.96W
05/27/2008 E1.75 INCH DAWSON TX LAW ENFORCEMENT
&&
RBARNESLocal storm report, May 27, 8:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 13 WSW TARZAN 32.24N 102.19W
05/27/2008 E0.88 INCH MARTIN TX TRAINED SPOTTER
NICKEL HAIL REPORTED BY TRAINED SPOTTER ON MARTIN COUNTY
LINE 13 WSW OF TARZAN
&&
RBARNESLocal storm report, May 27, 9:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL GARDENDALE 32.02N 102.37W
05/27/2008 E1.75 INCH ECTOR TX BROADCAST MEDIA
&&
RBARNESLocal storm report, May 27, 9:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 SW MARATHON 30.20N 103.25W
05/27/2008 E0.75 INCH BREWSTER TX TRAINED SPOTTER
&&
RBARNESLocal storm report, May 27, 9:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SEAGRAVES 32.94N 102.57W
05/27/2008 E1.75 INCH GAINES TX LAW ENFORCEMENT
&&
RBARNESThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 58 min |
| May 27, 7:02 PM CDT | Tornado Warning | MAF | Dawson | 43 min |
| May 27, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 55 min |
| May 27, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 16 min |
| May 27, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 31 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 27, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 58 min |
| May 27, 7:51 PM CDT | Tornado Warning | MAF | Dawson | 39 min |
| May 27, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 62 min |
| May 27, 8:13 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 27, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 62 min |
| May 27, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| May 27, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines, Martin | 59 min |
| May 27, 8:37 PM CDT | Tornado Warning | MAF | Martin | 38 min |
| May 28, 1:20 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 55 min |
| May 28, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 39 min |
| May 28, 4:47 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| May 28, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 64 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.